Florida, 2017

Damaging Wind in Florida, August 16, 2017

August 16, 2017 · NWS TBW · 1 event in 1 county or zone

Scattered afternoon thunderstorms moved east off the Gulf of Mexico and across the Florida Peninsula. One of these storms produced damaging wind gusts over Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered afternoon thunderstorms moved east off the Gulf of Mexico and across the Florida Peninsula. One of these storms produced damaging wind gusts over Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 16, 12:44 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 16, 12:44 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
144 PM EDT Wed Aug 16 2017

.AVIATION...
Scattered thunderstorms across the area today, but only
imminent chances over the next few hours looks to be at
KLAL. Have tempoed there and VCed elsewhere. Storms should
end by 00z, with skies clearing out some and winds becoming
light and variable. NW winds then increase late
morning/early afternoon Thursday with scattered storms
possible by noon.

&&

.Prev Discussion... /issued 822 AM EDT Wed Aug 16 2017/

DISCUSSION...
Weak high pressure is in place across the area. Light winds
will be dominated by diurnal sea breezes and outflow
boundaries. Scattered thunderstorms are expected to develop
along these boundaries through the afternoon. Temperatures
will be in the lower to mid 90s for highs. Current forecast
is on track and have no update planned.

AVIATION...
Light winds and mostly clear skies will become scattered
with westerly flow setting up with the sea breeze late this
morning. Scattered showers and thunderstorms will develop in
the afternoon through the early evening. Winds becoming
light and variable and skies clearing mainly after 17/01z.

MARINE...
Light winds and slight seas for the next several days with
high pressure in place across the area. Wind directions will
vary with the diurnal circulations and scattered showers and
thunderstorms will be possible. Winds and seas higher near
the storms. Current forecast is on track and have no major
changes for the update.

&&

.Preliminary Point Temps/PoPs...
TPA  80  91  79  89 /  20  40  30  50
FMY  77  93  77  91 /  30  50  20  50
GIF  77  94  76  91 /  30  60  20  60
SRQ  79  90  78  88 /  20  30  30  40
BKV  76  92  75  89 /  20  40  30  50
SPG  80  92  79  89 /  20  30  30  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
MID TERM/LONG TERM/DECISION SUPPORT...99
Hazardous weather outlook, Aug 16, 3:48 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
448 AM EDT Wed Aug 16 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-170900-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
448 AM EDT Wed Aug 16 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected to develop during
the afternoon. Any storms will be capable of gusty winds, heavy
rain and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
Scattered thunderstorms can be expected each day through
Tuesday. Any storms will be capable of gusty winds, heavy
rainfall, and frequent lightning...however no organized severe
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

McKaughan

In the hours before

Local storm report, Aug 16, 9:23 AM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1023 AM EDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     WATER SPOUT      5 SE FORT DESOTO PARK   27.57N 82.67W
08/16/2017                   GMZ830             FL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A PUBLIC REPORT OF A WATERSPOUT
            OFF OF FORT DESOTO IN TAMPA BAY.

&&

JHUBBARD

The radar

The Tampa radar (KTBW), 140 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 16, 1:21 PM EST
Where
Lee County, 3.96 mi WNW of Lehigh Acres
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
26.620, -81.690

Lee County Emergency Management relayed a call from a resident that a tree had fallen on a roof in Lehigh Acres. The Sheriff's Department also reported power lines down in the same area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710214.